Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Huntsville, AL

July 31, 2016Etowah County, Alabama

NWS Huntsville, AL issued this special weather statement at Jul 31, 2016, 2:08 PM CDT for Etowah County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 2:08 PM CDT (19:08 UTC)
Expired
Jul 31, 2016, 2:45 PM CDT
In force
37 min
Issued by
NWS Huntsville, AL

County Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS84 KHUN 311908
SPSHUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT SUN JUL 31 2016
 
ALZ010-311945-
DE KALB AL-
208 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE KALB COUNTY UNTIL
245 PM CDT...

AT 208 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CROSSVILLE...OR 8 MILES EAST OF BOAZ. THIS STORM WAS NEARLY
STATIONARY.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROSSVILLE...LATHAMVILLE...RODENTOWN...KILPATRICK AND ARONA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3420 8589 3420 8611 3429 8610 3430 8588
TIME...MOT...LOC 1908Z 279DEG 2KT 3421 8601 

$$

STUMPF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:07 PM CDT, 1 minute earlier.

Area forecast discussion, Jul 31, 2:07 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Huntsville AL
207 PM CDT SUN JUL 31 2016

.DISCUSSION...
At 2 pm temps were in the upper 80s to lower 90s with dewpoints
mainly in the low 70s. A weak upper disturbance is currently moving
across the TN valley with sct shra/tsra over much of the area. No
severe wx is expected this aftn or evening but some storms may
produce wind gusts arnd 30 mph along with heavy rain and lightning.
Models begin to taper off the chc of pcpn by this evening. Thus for
now will keep a low pop until midnight and then remove the chc of
pcpn after midnight.

Monday and Tuesday will be the period where an upper ridge will begin
to build eastward towards the area. MOS values are now a little
cooler than yesterday, especially for Tuesday. However it still will
be on the hot side with heat indices near 100 degrees. Will also
keep low pops thru the period.

On Wednesday and Thursday the cwa will be in NE upper flow with the
center of the upper high somewhere over the srn plains. This should
keep the chc of pcpn and partly cloudy skies across most of the TN
valley. Friday and into the weekend may be the timeframe with the
potential for the hottest temps, as GFS has the center of the upper
high over the TN valley by Saturday. However not real sure of this
scenario, as it will depend on the amount of cloud cover and the
timing of pcpn. Attm my grids are showing the highest heat indices
(between 100 and 105) from the period Thursday thru Saturday.

007

&&

.AVIATION...
(Issued 1201 PM CDT SUN JUL 31 2016)
For 18Z TAFs: A SCT/BKN deck between 2000-3000ft should continue for
much of the afternoon across the TN Valley. Isolated convection is
beginning to form over the region as of 17Z. While the coverage is
expected to increase as we go through the afternoon hours it is hard
to time out when storms will move over the terminals. Have left a
VCTS for both locations from 18Z until 01Z this evening due to
uncertainty in the timing. Amendments will be needed if storms
approach the terminals. Expect IFR conditions near any storms and
brief wind gusts up to 20kts.

Patchy fog is possible again this evening mainly after 09Z and should
be limited to valley locations and any areas that receive significant
rainfall today.

Stumpf

&&

.PRELIMINARY POINT TEMPS/POPS...
Huntsville    72  92  72  92 /  20  30  20  20
Shoals        73  93  73  93 /  20  30  20  20
Vinemont      71  91  71  91 /  30  40  30  20
Fayetteville  70  91  70  91 /  20  30  20  20
Albertville   71  91  71  91 /  30  30  20  20
Fort Payne    70  91  70  91 /  30  40  30  20

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 31, 9:14 AM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 AM CDT SUN JUL 31 2016

ALZ001>010-016-TNZ076-096-097-011100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
914 AM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE LATER TODAY
AND TONIGHT...AS ANOTHER UPPER DISTURBANCE PASSES OVER THE AREA.
BRIEF HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE WITH A FEW OF THESE
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
REMAIN POSSIBLE THROUGH THE OUTLOOK PERIOD. BRIEF HEAVY RAINFALL AND
GUSTY WINDS ARE AGAIN POSSIBLE WITH SOME OF THESE STORMS.

HEAT INDEX VALUES WILL ALSO RISE INTO THE 100 TO 105 DEGREE RANGE
STARTING TUESDAY...MAINLY FOR AREAS ALONG AND WEST OF INTERSTATE 65.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT SUN JUL 31 2016

ALZ010-311945-
DE KALB AL-
208 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE KALB COUNTY UNTIL
245 PM CDT...

AT 208 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CROSSVILLE...OR 8 MILES EAST OF BOAZ. THIS STORM WAS NEARLY
STATIONARY.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROSSVILLE...LATHAMVILLE...RODENTOWN...KILPATRICK AND ARONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3420 8589 3420 8611 3429 8610 3430 8588
TIME...MOT...LOC 1908Z 279DEG 2KT 3421 8601

STUMPF

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:44 PM CDTSpecial Weather StatementHUNJackson, Madison46 min
Jul 31, 3:28 PM CDTSpecial Weather StatementHUNMarshall62 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.